Thunderstorm Wind, Richland
- When
- June 12, 3:40 PM CST
- Where
- Richland County, 0.69 mi N of Port Andrew
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.210, -90.570
An estimated 60 mph wind gust occurred in Port Andrew.
Severe thunderstorms rolled across southwest Wisconsin during the afternoon of June 12th. These storms developed ahead of an area of low pressure that was moving east across the Upper Midwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms rolled across southwest Wisconsin during the afternoon of June 12th. These storms developed ahead of an area of low pressure that was moving east across the Upper Midwest. The storms produced a 60 mph wind gust in Port Andrew (Richland County) and some street flooding in Boscobel (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 2:15 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT WED JUN 12 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 314 PM CDT WED JUN 12 2013 AT 3 PM...WATER VAPOR IMAGERY AND VAD WIND PROFILERS SHOW A STRONG NEGATIVELY TITLED TROUGH MOVING EAST OUT OF EASTERN SOUTH DAKOTA. THE RAP HAS AN ANOMALOUSLY STRONG PV ANOMALLY EXTENDING DOWN TO 500 MB. A 850 MB TROUGH IS CURRENTLY MOVING THROUGH THE WESTERN PORTIONS OF THE FORECAST AREA. MEANWHILE A 700 MB TROUGH WAS LOCATED ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA. A FEW SHOWERS HAVE DEVELOPED ACROSS NORTHEAST IOWA AND NEAR LA CROSSE. MEANWHILE FURTHER TO THE NORTH...A BAND OF SHOWERS AND THUNDERSTORMS IN AN AREA OF MODERATE TO STRONG 900 TO 700 MB FRONTOGENESIS. BOTH THE RAP AND GFS SHOW THAT THE VERY STRONG PV ANOMALY WILL MOVE EAST SOUTHEAST THROUGH THE FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. AS IT APPROACHES...WE EXPECT TO RAPID ASCENT TAKE PLACE ACROSS THE AREA WITHIN THE NEXT 2 HOURS. THE LAPS IS SHOWING A LOW OVER EAST-CENTRAL IOWA. HOWEVER LOOKING AT THE WIND FIELDS AND THE APPROACHING PV ANOMALY EXPECT THAT THE ACTUAL LOW OVER NORTH-CENTRAL IOWA WILL BECOME THE PRIMARY SURFACE LOW. WITH THIS IN MIND...EXPECT THE WARM FRONT TO POTENTIALLY LIFT A BIT FURTHER NORTH THIS AFTERNOON. POSSIBLY AS FAR NORTH AS THE INTERSTATE 90 CORRIDOR. REGARDLESS OF THE SURFACE LOW...THE 0-6KM SHEAR IS FAVORABLE FOR THE DEVELOPMENT OF RIGHT-MOVING SUPERCELLS ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR. THE 0-1 KM HELICITY IS FAVORABLE ALONG THE WARM FRONT FOR THE DEVELOPMENT OF STRONG TORNADOES ESPECIALLY ACROSS FAYETTE AND CLAYTON COUNTIES IN NORTHEAST IOWA AND GRANT COUNTY IN SOUTHWEST WISCONSIN. THE HRRR CONTINUES TO GENERATE QUITE A FEW SUPERCELLS ALONG AND SOUTH OF INTERSTATE 90 BETWEEN 12.19Z AND 13.02Z. ALSO EXPECT TO SEE LARGE HAIL /DUE TO THE FAT CAPE/...DAMAGING WINDS /DCAPES OVER 1000 J/KG/...AND VERY EFFICIENT RAIN PRODUCERS /1.8 PRECIPITABLE WATER AND WARM CLOUD DEPTHS OVER 4 KM/. AS THE COLD POOLS EVOLVE LATE THIS AFTERNOON AND EARLY EVENING... EXPECT A LINE OF STORMS WILL DEVELOP SOMEWHERE ALONG AND EAST OF THE MISSISSIPPI RIVER. THIS LINE WILL THEN MOVE QUICKLY EAST AS A DERECHO THROUGH SOUTHERN WISCONSIN...NORTHERN ILLINOIS... INDIANA...OHIO...AND POSSIBLY SOUTHWEST LOWER MICHIGAN. IN THE WAKE OF THIS PV ANOMALY...EXPECT HIGH PRESSURE TO QUICKLY BUILD ACROSS THE AREA. THIS WILL PROVIDE DRY WEATHER FOR LATE TONIGHT AND THURSDAY. HIGH TEMPERATURES ON THURSDAY WILL BE IN THE LOWER AND MID 70S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 314 PM CDT WED JUN 12 2013 ON FRIDAY AFTERNOON AND NIGHT...THE 850 MB MOISTURE TRANSPORT WILL RAPIDLY INCREASE ACROSS THE FORECAST AREA AS A SHORTWAVE TROUGH ROUNDS THE UPPER LEVEL RIDGE. THE LOW LEVEL JET WILL BRING 1 TO 2K J/KG MU CAPE INTO THE FORECAST AREA. WHILE THE 0-6 KM SHEAR IS NOT SUFFICIENT FOR SUPERCELLS...THE 0-3 KM SHEAR DOES SUGGEST THE POTENTIAL FOR SOME ISOLATED AREAS OF DAMAGING WINDS. WITH WARM CLOUD LAYER DEPTHS ABOVE 4 KM AND PRECIPITABLE WATER VALUES UP TO 1.6 INCHES...THE STORMS WILL HIGHLY EFFICIENT AT PRODUCING RAIN... THUS...WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR SOME LOCALIZED FLOODING ON FRIDAY NIGHT. ON SATURDAY NIGHT AND SUNDAY...THE MODELS SHOW THAT A MESOSCALE CONVECTIVE COMPLEX WILL DEVELOP OVER SOUTH DAKOTA AND NEBRASKA. THIS SYSTEM LOOKS LIKE IT WILL TRACK WILL MAINLY AFFECT AREAS SOUTH OF THE INTERSTATE 90 CORRIDOR. WITH THE 0-6KM SHEAR LESS THAN 40 KNOTS...NOT EXPECTING ANY SEVERE WEATHER AT THIS TIME. BEYOND THIS TIME PERIOD...THE MODELS CONTINUE TO STRUGGLE WITH THE TIMING AND POSITION SHORT WAVE TROUGHS THROUGH THE REGION...THUS JUST STAYED WITH THE ALL BLEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1214 PM CDT WED JUN 12 2013 A VIGOROUS UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE TAF SITES THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE BUT THE HIGHER CHANCES WILL BE ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. MVFR TO IFR CONDITIONS ARE POSSIBLE IN THE THUNDERSTORMS THIS AFTERNOON. A COLD FRONT WILL PUSH ACROSS THE AREA THIS EVENING WITH WINDS SWITCHING TO THE NORTHWEST. AFTER A BRIEF PERIOD OF MVFR STRATUS RIGHT BEHIND THE FRONT...VFR CONDITIONS ARE EXPECTED LATE TONIGHT INTO THURSDAY MORNING. && .HYDROLOGY... ISSUED AT 314 PM CDT WED JUN 12 2013 WITH HIGH PRECIPITABLE WATER VALUES AND WARM CLOUD LAYER DEPTHS ABOVE 4 KM...THE STORMS THIS AFTERNOON AND EVENING AND ON FRIDAY NIGHT WILL VERY EFFICIENT RAIN PRODUCERS. AS A RESULT...THERE IS SOME CONCERN THAT THERE COULD BE SOME LOCALIZED FLASH FLOODING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...BOYNE LONG TERM...BOYNE AVIATION...WETENKAMP HYDROLOGY...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1256 PM CDT WED JUN 12 2013 IAZ008>011-018-019-029-030-WIZ053>055-061-131100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-RICHLAND-VERNON-WINNESHIEK- 1256 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP THIS AFTERNOON... LIKELY BY 4 PM. THESE STORMS WILL BECOME SEVERE WITH TORNADOES... DAMAGING WINDS AND LARGE HAIL. A LARGE TORNADO CANNOT BE RULED OUT ESPECIALLY FROM FAYETTE COUNTY IOWA EAST TO GRANT COUNTY WISCONSIN. IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING. PLAN ON THE THUNDERSTORMS AND THE SEVERE WEATHER WITH THEM TO EXIT THE AREA LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH TUESDAY. SEVERE WEATHER CANNOT BE RULED OUT OVER THIS TIME FRAME... THOUGH THE TIMING OF WHEN IT WOULD OCCUR IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. WHEN A WATCH IS ISSUED...SPOTTER GROUPS SHOULD ASSUME THEY ARE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-086>088-094>096-WIZ032>034-041>044-131100- ADAMS-BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE- MOWER-OLMSTED-TREMPEALEAU-WABASHA-WINONA- 1256 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP THIS AFTERNOON... LIKELY BY 4 PM. THE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL THE MAIN HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. PLAN ON THE THUNDERSTORMS AND SEVERE WEATHER WITH THEM TO EXIT THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH TUESDAY. SEVERE WEATHER CANNOT BE RULED OUT OVER THIS TIME FRAME... THOUGH THE TIMING OF WHEN IT WOULD OCCUR IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. WHEN A WATCH IS ISSUED...SPOTTER GROUPS SHOULD ASSUME THEY ARE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-131100- CLARK-TAYLOR- 1256 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING. BRIEF HEAVY RAINFALL AND LIGHTNING ARE THE MAIN HAZARDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH TUESDAY. SEVERE WEATHER CANNOT BE RULED OUT OVER THIS TIME FRAME... THOUGH THE TIMING OF WHEN IT WOULD OCCUR IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP/AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 328 PM CDT WED JUN 12 2013 IAZ029-122130- FAYETTE- 328 PM CDT WED JUN 12 2013 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING FAYETTE COUNTY... AT 327 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM 7 MILES WEST OF COUNTY ROADS 3 AND W 13...MOVING EAST AT 20 MPH. LOCATIONS THAT MAY BE AFFECTED INCLUDE... WESTGATE...COUNTY ROADS 3 AND W 13...OELWEIN AND MAYNARD. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 408 PM CDT WED JUN 12 2013 WIZ043-044-122215- ADAMS-JUNEAU- 408 PM CDT WED JUN 12 2013 AT 407 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BASS HOLLOW REC AREA...MOVING EAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... LEMONWEIR...LYNDON STATION...YUKON TRAILS CAMPGROUND...PLAINVILLE... HOLIDAY SHORES CAMPGROUND...COUNTY ROADS B AND K AND COUNTY ROADS B AND P. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. JW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD GUTTENBERG 42.79N 91.10W
06/12/2013 CLAYTON IA LAW ENFORCEMENT
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
423 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HEAVY RAIN OELWEIN 42.68N 91.91W
06/12/2013 M1.50 INCH FAYETTE IA FIRE DEPT/RESCUE
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 431 PM CDT WED JUN 12 2013 IAZ008-009-MNZ094-095-122330- FILLMORE-HOWARD-MITCHELL-MOWER- 431 PM CDT WED JUN 12 2013 ...SEVERE THUNDERSTORMS APPROACHING FILLMORE...HOWARD...MITCHELL AND MOWER COUNTIES... AT 425 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MAPLETON MINNESOTA...MOVING SOUTHEAST AT 30 MPH. IF THE STORM HOLDS TOGETHER A SEVERE THUNDERSTORM WARNING WILL LIKELY BE ISSUED. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE STORM WILL BE NEAR... VARCO...RIVERBEND CAMPGROUND AROUND 550 PM... COUNTY ROADS 56 AND 5...LYLE AROUND 600 PM... JOHNSBURG AROUND 610 PM... MEYER...ADAMS...STACYVILLE AROUND 620 PM... BAILEY...MCINTIRE AROUND 630 PM... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. JW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST PORT ANDREW 43.21N 90.57W
06/12/2013 E60 MPH RICHLAND WI AMATEUR RADIO
&&
SHEAThe La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 thunderstorm wind, 1 flood. Local standard time, as filed.
An estimated 60 mph wind gust occurred in Port Andrew.
Locally heavy rain caused some street flooding in Boscobel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455349, 455350.